Gun enthusiasts are fond of pointing out that guns don’t kill people; people kill people.

Drugs are a lot like loaded guns. When used with great care, they rarely cause harm. But if they are prescribed casually, without appropriate cautions, disability or death can result.

Older people are especially vulnerable. Diminishing kidney or liver function may leave them less able to tolerate the doses that are usually prescribed. An estimated 20,000 life-threatening or fatal drug reactions occur among nursing home residents each year, and the large majority of those could be prevented.

With age, people may also suffer several conditions that all require treatment, putting them at risk of drug interactions. In one study, Canadian researchers found that 30 percent of the elderly patients in the hospital were taking two or more medications that could interact-rather like playing Russian roulette.

A recent editorial in the Archives of Internal Medicine (Aug 26, 2002) noted that “few drugs that cause problems for elderly persons are inherently bad; when drugs do cause problems, it is because they are prescribed, dosed, taken, or monitored inappropriately.” Unfortunately, that is still too common. We received the following letter recently:

“I am very worried about my mother. Her doctors have prescribed so many medicines it boggles my mind. And they keep giving her more to treat symptoms that I believe are drug related. She is on atenolol for her heart, Cozaar for blood pressure, Effexor for depression, flurazepam to help her get to sleep, Prevacid for bad heartburn (GERD), and doxepin for allergies twice a day.

“She always seems sleepy now, and is often feisty and out of sorts with the grandchildren. It seems like her doctors sometimes write a new prescription just to bring the visit to an end. Could any of these medications interact?”

There is cause for concern. Flurazepam, a long-acting sleeping pill once prescribed as Dalmane, has been identified in several studies as a medication that should not be prescribed for the elderly. This reader’s mother may need a sleeping pill because the antidepressant she is taking can cause insomnia. But by itself or in combination with doxepin, flurazepam could make an older person excessively drowsy, confused or dizzy.

How can older people or their family members guard against inattentive prescribing or dosing? A “brown-bag” consultation with a clinical pharmacist or nurse specialist can help. Every medicine the patient takes goes into the bag so a health care provider can spot pharmaceutical hazards and offer non-drug approaches for coping with side effects.

We list a number of medicines that pose special problems for seniors in our Guide to Drugs and Older People. Anyone who would like copies of this and our Drug Safety Questionnaire, please send $2 in check or money order with a long (no. 10) stamped (60 cents), self-addressed envelope: Graedons’ People’s Pharmacy, No.OQH-883, P. O. Box 52027, Durham, NC 27717-2027.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.